Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS Morristown, TN

December 4, 2005Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 4, 2005, 1:27 AM CST for Marion County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2005, 1:27 AM CST (07:27 UTC)
Expired
Dec 4, 2005, 2:00 AM CST
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 1:45 AM CSTTSTM WND DMGN Jasper, TNONE TREE DOWN IN JASPER. ONE TREE DOWN AT WHITWELL MOUNTAIN NEAR WHITWELL. HAIL OF UNKNOWN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
605 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 040726
SVRMRX
TNC115-040800-
/O.NEW.KMRX.SV.W.0285.051204T0727Z-051204T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 AM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 200 AM CST

* AT 125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF WHITWELL...OR ABOUT 8 MILES NORTHEAST OF JASPER...AND
  MOVING EAST AT 55 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3525 8583 3522 8575 3525 8570 3530 8570
      3532 8556 3527 8545 3523 8541 3512 8541
      3508 8537 3501 8545 3500 8586 3522 8587

$$
17
1 follow-up statement
000 
WWUS54 KMRX 040740
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 AM EST SUN DEC 4 2005

TNC115-040800-
/O.CON.KMRX.SV.W.0285.000000T0000Z-051204T0800Z/
MARION TN-
140 AM CST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR MARION COUNTY...

AT 138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF POWELLS CROSSROADS...OR ABOUT 11 MILES EAST
OF JASPER...MOVING EAST AT 55 MPH.


LAT...LON 3525 8583 3522 8575 3526 8568 3530 8568
      3532 8556 3523 8541 3512 8541 3508 8538
      3502 8545 3501 8585 3522 8586

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 8:20 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 3, 8:20 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EST SAT DEC 3 2005

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT ACROSS NORTHERN AL AND
CENTRAL GA ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER NORTHEAST AR.
LOCAL SOUNDINGS ALONG WITH KMRX VAD WIND PROFILER DATA REVEAL A
STRONG LOW-LEVEL JET AROUND 850 MB CONTINUING TO ADVECT A WARM AND
MOIST AIRMASS ACROSS THE FORECAST AREA. SURFACE OBS IN THE VALLEY
REMAIN IN THE 30S TO NEAR 40 AT CHA...BUT THESE TEMPS AND DEWPOINTS
SHOULD GRADUALLY RISE OVERNIGHT AS THE LOW PRESSURE SYSTEM NEARS THE
FORECAST AREA AND WARM FRONT SLOWLY LIFTS NORTHWARD. MODEL SOUNDINGS
REVEAL SOME ELEVATED INSTABILITY OVER THE TN RIVER VALLEY THIS
EVENING...WHICH HAS RESULTED IN TSTORM DEVELOPMENT CURRENTLY NEAR
NASHVILLE AND PADUCAH. THESE TSTORMS SHOULD CONTINUE MOVING EAST
OVERNIGHT...WITH SOME POSSIBLY PRODUCING LARGE HAIL AND DAMAGING
WINDS. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION
TSTORMS...RISING OVERNIGHT TEMPS...AND THE SVR TSTORM WATCH.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM SUNDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...WIND ADVISORY UNTIL 10 AM SUNDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...AND UNICOI.

VA...NONE.
&&

DMG
Hazardous weather outlook, Dec 3, 8:45 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EST SAT DEC 3 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
945 PM EST (845 PM CST) SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS ACROSS
THE SOUTHERN APPALACHIAN REGION OVERNIGHT. SOME OF THESE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS THE CUMBERLAND PLATEAU
AND ADJACENT VALLEY AREAS. ALSO...A WIND ADVISORY REMAINS IN EFFECT
ACROSS THE HIGHER ELEVATIONS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A LOW
PRESSURE SYSTEM WILL CONTINUE TO PRODUCE RAIN ACROSS THE REGION ON
SUNDAY. COLDER AIR MOVING INTO THE SOUTHERN APPALACHIANS EARLY
MONDAY MORNING...COULD BRING ACCUMULATING SNOWFALL ACROSS MAINLY THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:35 AM CSTWinter Storm WatchMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more11 hr
Dec 4, 2:25 PM CSTWinter Storm WarningMRXCarter, Greene, Johnson, Unicoi3 days
Dec 4, 2:25 PM CSTWinter Weather AdvisoryMRXBlount, Campbell, Carter, Claiborne, Cocke, Greene and 7 more23 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.